MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD WHITE

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD WHITE
Model Number 48345W-02
Medical Device Problem Code Firing Problem (4011)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/28/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy, a partial fire occurred, and the tissue did not detach.The issue occurred while firing a sureform 45 stapler instrument with a white sureform 45 reload accessory, and an error message of ¿tissue too thick¿ was observed.While unclamping the stapler from the pulmonary artery (pa), staples were scattered in the body and the pa was not dissected.When the event occurred, the shape of the staples were not b-shaped and were unformed in a u-shape.It is unknown if the loose staples were retrieved.It was noted that a post-operative x-ray was performed.The white reload accessory was visually inspected and it was noticed that inside of the cartridge, where the knife runs; a scrape mark was observed, and the blade was exposed.The issue was resolved by dissecting the pa using a third-party stapler instrument.The procedure proceeded and was completed robotically.
 
Additional Manufacturer Narrative
Based on the information provided, the cause of the reported complication cannot be determined.Intuitive surgical, inc (isi) did receive the white sureform 45 curved-tip stapler reload accessory that was used during this reported event; therefore, failure analysis investigations are in progress.Advance stapler log review shows the sureform 45 curved-tip stapler instrument was installed on the system 11 times and fired 10 reloads (1 green, 2 white, 1 blue, 1 white, 1 blue, 1 green, 1 black, 2 green, in that order).On install 1, the system failed to detect the reload color and the user manually selected the green reload via the guided user interface on the surgeon side console touchpad.On installs 1-3, 6, 7, and 11, the first clamps were successful, and the firings were each completed with no pauses for compression.On install 4, the first clamp was successful, but was followed by a firing failure.On install 5, a white reload was loaded, however no clamping or firing was performed.On install 8, the first clamp was successful, and the firing was completed with 4-5 pauses for compression.On install 9, the first clamp was successful, and the firing was completed with 1 pause for compression.On install 10, the first two clamps were incomplete.The 3rd clamp was successful, and the firing was completed with 5-6 pauses for compression.The instrument was removed after the 11th install, and not used in the procedure again.There were no stapler related errors in the logs.A review of the provided images was performed which confirmed that the reload was damaged, especially at the slot/channel where the knife runs through.Blank mdr fields: the missing patient information in sections a and b was either unknown, unavailable, not provided, or not applicable.The expiration date for section d4 is not applicable.Field d6 is blank because the product is not implantable.Information for the blank fields in section e1 is not available.Fields g5 and g7 are not applicable.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.Did receive the white sureform 45 reload accessory to perform failure analysis (fa), and confirmed the customer reported complaint.Advance fa confirmed the visual inspection performed during initial fa and the reload was fully disassembled to find cartridge t-slot where the knife base rides along, exhibiting severe damage starting at the proximal end and continuing to around 75% of the reload firing length.Log review confirmed that there was a partial fire on the 4th install.The back of the blade had an indentation, as well as the blade edge.The shuttle was also found with a broken knife seat.The break in the knife seat allowed the knife to rotate, and the knife base and shuttle were dragged along the t-slot material, causing severe damage and the break of the knife leg.The knife leg became lodged into the cartridge material and was removed during inspection.The broken knife leg, shuttle fragments, and cartridge material were retained by the reload and reload cover.Cartridge damage was noted on both sides of the reload track.Cracks to the surface of the reload were also found, indicating that the stapler may have been clamped on something hard.Firing across hard objects results in excess load on the shuttle and knife, leading to shuttle breakage, and allowing knife rotation within the t-slot.Cracking of the reload surface is also indicative of excessive loading.All damage observed to reload components is likely related to excessive loading that can occur due to interactions with hard objects, such as a previous staple line, clips, or challenging tissue.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD WHITE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key20292829
Report Number2955842-2024-19447
Device Sequence Number7199580
Product Code GDW
UDI-Device Identifier10886874117122
UDI-Public(01)10886874117122(17)251130(10)K10231130
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 08/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48345W-02
Device Catalogue Number48345W
Device Lot NumberK10231130
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/19/2024
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/28/2024
Supplement Date Received by Manufacturer10/18/2024
Initial Report FDA Received Date09/24/2024
Supplement Report FDA Received Date11/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/30/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexPrefer Not To Disclose